Alert archive / North Carolina / Beach Hazards Statements in 2023

Beach Hazards Statement 34, NWS Newport/Morehead City, NC

June 24, 20234 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 24, 2023, 9:18 PM EDT for 4 counties in North Carolina. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Jun 24, 2023, 9:18 PM EDT (01:18 UTC)
Expired
Jun 25, 2023, 8:00 PM EDT
In force
23 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2023-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 978 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2023-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
978 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

179 
WHUS42 KMHX 250118
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
918 PM EDT Sat Jun 24 2023

NCZ195-196-199-204-205-251330-
/O.NEW.KMHX.BH.S.0034.230625T0118Z-230626T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
918 PM EDT Sat Jun 24 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Cape Hatteras to Surf City.

* WHEN...Through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
2 follow-up statements
024 
WHUS42 KMHX 250950
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
550 AM EDT Sun Jun 25 2023

NCZ195-196-199-204-205-252200-
/O.CON.KMHX.BH.S.0034.000000T0000Z-230626T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
550 AM EDT Sun Jun 25 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING SOUTH OF CAPE HATTERAS...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Cape Hatteras to Surf City.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
301 
WHUS42 KMHX 260026
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
826 PM EDT Sun Jun 25 2023

NCZ196-204-205-261230-
/O.EXP.KMHX.BH.S.0034.000000T0000Z-230626T0000Z/
/O.NEW.KMHX.BH.S.0035.230626T1200Z-230627T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
826 PM EDT Sun Jun 25 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING...

* WHAT...Dangerous rip currents..

* WHERE...The beaches from Cape Hatteras to Cape Lookout.

* WHEN...Through Monday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ195-199-260130-
/O.EXP.KMHX.BH.S.0034.000000T0000Z-230626T0000Z/
West Carteret-Coastal Onslow-
826 PM EDT Sun Jun 25 2023

...BEACH HAZARDS STATEMENT HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 24, 8:31 PM EDT, 47 minutes earlier.

Area forecast discussion, Jun 24, 8:31 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
831 PM EDT Sat Jun 24 2023

.SYNOPSIS...
Troughing will continue over the eastern US into early next
week. A cold front will then move through the area by early
Tuesday with high pressure building in mid to late next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 8:30 PM Saturday...Scattered showers and thunderstorms
are currently moving east across the CWA. The collision of the
frontal boundary and afternoon seabreeze have kicked off the
deepest convection, which is currently running parallel to
HWY17. A couple of storms were briefly impressive with large
jumps in lightning. After this line moves through, the severe
threat for the day will be lessened and we should continue to
dry out as we head into the overnight hours. Any ongoing or
additional storms that form have the potential to produce gusty
winds, which is supported by 500-1000 J/kg of DCAPE. We'll be
muggy again tonight with inland lows around 70 and the coast
remaining just a few degrees warmer.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH 6 PM SUNDAY/...
As of 310 PM Sat...Heights briefly rise across the Carolinas on
Sunday as the upper trough departs. The biggest consequence of
this will be low-level thicknesses increasing as temperatures at
925mb jump up 2-4 C. At the surface, the mercury will likely
tip into the low 90s across the coastal plain while along the
coast the sea breeze should keep highs in the mid to upper 80s.
PWATs will have only fallen slightly from this afternoon, and
once again isolated showers and thunderstorms are possible along
the sea breeze. Given the modest ridging in place sided with
more pessimistic PoP guidance, settling for just slight chance
across inland areas.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 345 AM Sat...Mainly dry but hot and humid to start the
period through Monday, then a cold front approaches Mon evening
and passes through overnight with a chance of severe weather. A
return to mainly dry conditions mid to late week as high
pressure builds back in.

Monday...Another upper low will move into the Great Lakes
region pushing a cold front through the OH Valley and
Appalachians. This will push thicknesses even higher ahead of
it (~1420 meters), and temps will easily reach the low 90s,
with perhaps a few mid 90s possible. Heat indices may approach
100 in some places. Thinking a majority of the day will be
precip- free, though strong instability will develop as heights
aloft lower late in the day leading to steep mid level lapse
rates. The best forcing remains in the Piedmont and points west
for most of the afternoon, but severe storms could move into the
wrn counties of the Coastal Plain, mainly after 4 pm through
the first part of the evening as ML CAPES aoa 2500 J/KG combined
with inc shear of 30+ kt overspread ENC. The severe threat will
hinge on timing, with an earlier arrival before dark having the
best chances for severe weather, and an arrival after dark
corresponding to somewhat less of a severe threat as diurnal
heating diminishes. Latest trends show a line of storms
continuing across the area overnight.

Tuesday through Wednesday...Some questions still remain on how
fast aforementioned upper low over the Great Lakes transits
eastward. A bit better agreement amongst 24/00Z global model
suite with the axis of the upper trough moving through NC during
the day Tue. Thus hung onto high chc pops for Tue. Wed precip
chances diminish quite a bit with the region being on lee side
of trough with sfc high pres building in. Temps closer to climo
behind front and lowered thickness, generally in the 80s for
highs and lows in the 60s.

Thursday through Friday...Building heights and mainly dry
conditions with deep layer subsidence for the latter half of the
week expected. This will translate to increasingly hotter
temperatures with a return to highs in the 90s expected,
overnight lows in the 70s.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
SHORT TERM /through 18z Sunday/...
As of 8:30 PM Saturday...VFR conditions prevail across all TAF
sites. Tomorrow's afternoon seabreeze could kick off some
isolated showers and thunderstorms, but guidance keeps most of
it tucked right along the coast.

As of 135 PM Sat...VFR conditions prevail across
all terminals with dry conditions over the area, although
satellite imagery shows increasingly agitated cumulus fields and
a few showers attempting to develop along the sea breeze this
afternoon. Continuing to expect isolated to scattered shower and
thunderstorm development through the afternoon, mainly along
two boundaries - the ongoing seabreeze along the southern coast,
and a slow moving frontal boundary further inland across
central NC. Although the window of potential convection will be
lengthy, cells will likely not last too long owing to dry air in
the middle levels despite strong surface instability. If a
stronger storm can develop, gusty and erratic winds of up to 40
kt are possible. The shower/storm threat extends into mid-
evening as moisture increases aloft ahead of an approaching
shortwave, but eventually a loss of heating will result in dry
conditions for the remainder of the night. Guidance is not
excited by the prospect of fog or low stratus owing to steady
southwest winds at around 5 kt overnight, but if decoupling
occurs locally lower visibilities and cigs are possible.

LONG TERM /Sunday night through Wednesday/...
As of 345 AM Sat...Mainly dry through Sunday with VFR conds.
Cold front approaches Mon and moves through Mon night and Tue
with better chances for showers/storms late Mon into Tue and
sub-VFR conditions. Gusty Sswrly winds Monday afternoon and
evening with gusts around 20 kt. A return to mainly dry and VFR
skies Wed.

&&

.MARINE...
SHORT TERM /through Sunday/...
As of 315 PM Sat...No hazardous boating conditions are expected
through the short term period. Weak front across central NC is
slowly easing eastward towards the coast as the Bermuda high
remains well displaced to the east. Southerly winds of around
10-15 kt prevail across all waters with seas sitting at around
2-3 feet north of Cape Hatteras and around 4 feet south.

Little change in the overall wind pattern is expected with
typical afternoon increases in speeds as local sea breeze
circulations dominate the low level flow this afternoon and
tomorrow. Winds will be slightly stronger tomorrow as a cold
front begins to approach from the west, but will remain below
SCA. Seas build gradually on Sunday in response, to an area-wide
average of 3-4 feet.

Isolated to widely scattered convection is possible mainly over
the sounds and rivers this afternoon and Sunday afternoon. A few
stronger cells could produce gusty and erratic winds.

LONG TERM /Sunday night through Wednesday/...
As of 345 AM Sat...On Sunday, SW winds around 10-15 kt with
seas 2-4 ft. Some gusts to 20 kt late in the afternoon and
evening with typical late day thermal gradient peaking. Gradient
winds inc on Monday ahead of a cold front, with swrly winds inc
to 15-25 kt late in the afternoon through the evening. Seas
respond by building to 6 ft Mon evening and may linger through
much of Tue. Gradients relax Tue night through mid week and seas
subside to 2-5 ft.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...MS/OJC
SHORT TERM...MS
LONG TERM...TL
AVIATION...TL/OJC
MARINE...TL/MS
Hazardous weather outlook, Jun 24, 4:06 PM EDT, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
406 PM EDT Sat Jun 24 2023

NCZ029-044>047-079>081-090>092-094-193-194-198-252015-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
406 PM EDT Sat Jun 24 2023

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There will be a risk for severe thunderstorms Monday afternoon and
evening, with the main concerns large hail and damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-203>205-252015-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
406 PM EDT Sat Jun 24 2023

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There will be a risk for severe thunderstorms Monday afternoon and
evening, with the main concerns large hail and damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 24, 8:05 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
805 PM EDT Sat Jun 24 2023

NCZ029-080-250030-
Beaufort NC-Martin NC-
805 PM EDT Sat Jun 24 2023

...A strong thunderstorm will impact portions of southeastern Martin
and central Beaufort Counties through 830 PM EDT...

At 805 PM EDT, Doppler radar was tracking a strong thunderstorm over
River Road, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Washington, River Road, Pinetown, Bunyan, Goose Creek State Park and
Washington Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3541 7699 3550 7707 3568 7693 3554 7672
TIME...MOT...LOC 0005Z 226DEG 20KT 3551 7697

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

OJC
Special weather statement, Jun 24, 8:12 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
812 PM EDT Sat Jun 24 2023

NCZ045-046-081-250100-
Washington NC-Mainland Hyde NC-Tyrrell NC-
812 PM EDT Sat Jun 24 2023

...A strong thunderstorm will impact portions of southeastern
Washington, north central Hyde and western Tyrrell Counties through
900 PM EDT...

At 812 PM EDT, Doppler radar was tracking a strong thunderstorm over
Phelps Lake, or 16 miles east of Plymouth, moving east at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Columbia, Woodley, Pungo Lake, Phelps Lake and Creswell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3568 7653 3586 7656 3594 7627 3584 7618
      3568 7622
TIME...MOT...LOC 0012Z 261DEG 6KT 3578 7646

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CB
Special weather statement, Jun 24, 8:58 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
858 PM EDT Sat Jun 24 2023

NCZ045-080-081-250130-
Washington NC-Beaufort NC-Mainland Hyde NC-
858 PM EDT Sat Jun 24 2023

...A strong thunderstorm will impact portions of south central
Washington, northwestern Hyde and northeastern Beaufort Counties
through 930 PM EDT...

At 857 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pungo, or 15 miles south of Plymouth, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ponzer, Pungo, Pike Road, Leechville, Wenona, Pungo Lake and Pantego.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3557 7673 3569 7675 3577 7651 3554 7648
TIME...MOT...LOC 0057Z 264DEG 14KT 3564 7666

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

OJC

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:05 PM EDTSpecial Weather StatementMHXBeaufort25 min
Jun 24, 8:12 PM EDTSpecial Weather StatementMHXWashington48 min
Jun 24, 8:58 PM EDTSpecial Weather StatementMHXWashington32 min
Jun 25, 7:25 AM EDTSmall Craft AdvisoryMHX64 hr

Nearby

Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.